Texas, 2017

Flash Flooding and Damaging Winds in Texas, August 22, 2017

August 22, 2017 · NWS LUB · 8 events in 4 counties and zones

Numerous slow-moving thunderstorms erupted this afternoon in the southern Texas Panhandle along a weak cold front, before spreading south through the South Plains and Rolling Plains throughout the evening. Some of these storms redeveloped over the same areas, most notably in central Swisher County where Tulia and the nearby Middle Tule Creek experienced flash flooding from over four inches of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Numerous slow-moving thunderstorms erupted this afternoon in the southern Texas Panhandle along a weak cold front, before spreading south through the South Plains and Rolling Plains throughout the evening. Some of these storms redeveloped over the same areas, most notably in central Swisher County where Tulia and the nearby Middle Tule Creek experienced flash flooding from over four inches of rain in less than one hour. In Hockley County, a favorable merger of outflow boundaries supported a rotating thunderstorm that produced a swath of damaging winds and flash flooding. In addition to damaging several power poles and a Texas Tech University West Texas Mesonet, this storm produced incredible rainfall rates measured as great as 0.69 inches in 5 minutes, or 8.28 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 11:13 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 11:13 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1213 PM CDT Tue Aug 22 2017

.AVIATION...
VFR conditions are expected at least through 03Z. A chance for Low
end MVFR to IFR cigs exists for all terminals after 03Z through at
least 12Z tomorrow morning. It is uncertain if low clouds and even
reduced vis will develop as model guidance differs with forecasted
conditions. For now the mention of low clouds and vis will be left
out of the TAFs. Showers and thunderstorms will be possible at all
terminals starting after 19Z this afternoon. While confidence in
precipitation occurring is high the coverage and location is
uncertain. Rain will be kept out of the TAFs and will be amended
as needed. Any shower or thunderstorm that moves over a terminal
will have the potential to lower flight categories.

&&

.PREV DISCUSSION... /issued 326 AM CDT Tue Aug 22 2017/

DISCUSSION...

As of 230 AM, satellite imagery showed the cold crossing central
Kansas with a reinforcing surge behind it just entering northern
Kansas. A large area of convection extended along the main frontal
boundary from eastern Kansas across to northwestern Indiana. Some
convection was attempting to backbuild into central Kansas. There is
fairly good model consensus on an 18Z entrance of the front to
our northern zones, though the GFS is, perhaps, a few hours
slower. This would delay the onset of convection. Speaking of
which, convection is expected to break out along the front as it
slowly moves southward this afternoon and evening. The combination
of diurnal heating, CAPE around 1500 J/kg and bulk shear values
reaching 30 KT should allow at least a few storms to become
strong, possibly marginally severe. Borderline severe hail will be
possible, but more likely will be damaging winds or wet
microbursts, as PWATs are around 1.5". Heavy rainfall from some
storms could lead to localized flooding.

With a ridge to our west, we'll have favorable northwest flow
tomorrow, so where the front ends up will be important. The Euro and
GFS keep the boundary in/near our forecast area through most of
Wednesday, which will enhance rain chances. The NAM pushes it
further south, which would dry us out faster. Went with the 2 model
consensus and kept chance PoPs in for Wednesday attm. However, with
less favorable flow on Thursday, lowered PoPs to slight chance for
much of the area.

A shortwave brings rain chances back into the picture for Friday and
Saturday, maybe. TC Harvey is forecast attm to possibly make
landfall on Friday somewhere between northern Mexico and Corpus
Christi. Depending on the strength and landfall location/timing, we
could end up with subsidence that reduces our rain chances. With
about four days to go, much can change as tropical systems are
finicky beasts. We'll be eyeing this one closely.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Aug 22, 2:19 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Tue Aug 22 2017

TXZ021>044-230830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form along a cold front this
afternoon and evening. Some of these storms have the potential to
become strong to severe with marginally severe hail and damaging
downburst winds. Locally heavy rainfall is also expected with
these storms which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An unsettled pattern with the chance of thunderstorms will
persist through the period. Locally heavy rainfall could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Swisher

When
August 22, 2:30 PM CST to 4:30 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Reported by
Mesonet
Coordinates
34.541, -101.737

Backbuilding thunderstorms produced 3.45 inches of rain as measured by a Texas Tech University West Texas Mesonet located near Tulia. Radar estimated just over four inches of rain a short distance north of this mesonet.

Thunderstorm Wind, Swisher

When
August 22, 4:05 PM CST
Where
Swisher County, 1.84 mi ENE of Tulia
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.540, -101.740

Measured by a Texas Tech University West Texas mesonet near Tulia.

Flash Flood, Swisher

When
August 22, 4:15 PM CST to 6:00 PM CST
Where
Swisher County, 7.76 mi WSW of Tulia Arpt to 3.02 mi W of Tulia Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.516, -101.910

Law enforcement in Tulia reported water flowing across streets and lawns in Tulia. The underpass at the junction of State Highway 86 and 87 was closed through the night from water up to five feet deep. Just east of Tulia, the Middle Tule Creek rose out of its banks and partially flooded State Highway 86.

Heavy Rain, Hockley

When
August 22, 5:30 PM CST to 5:55 PM CST
Where
Hockley County, 4 mi S of Levelland
Reported by
Mesonet
Coordinates
33.522, -102.370

A slow-moving, rotating thunderstorm produced incredible rainfall rates up to 0.69 inches in just five minutes (8.28 inches per hour) as measured by a Texas Tech University West Texas Mesonet.

Thunderstorm Wind, Hockley

When
August 22, 5:45 PM CST
Where
Hockley County, 1.21 mi SSW of Levelland Muni Arpt to 4 mi S of Levelland Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$42,000
Reported by
Utility Company
Coordinates
33.533, -102.375

A series of downbursts damaged 19 utility poles along US Highway 385 and FM Road 1585 in southeast Hockley County. These winds inflicted minor damage to a mesonet belonging to the Texas Tech University West Texas Mesonet.

Thunderstorm Wind, Lubbock

When
August 22, 6:00 PM CST
Where
Lubbock County, 1.73 mi W of Lubbock
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
33.580, -101.880

An outdoor metal canopy was damaged from high winds during the passage of a gust front.

Flash Flood, Hockley

When
August 22, 6:14 PM CST to 6:45 PM CST
Where
Hockley County, 4.67 mi W of Lockettville to 2.21 mi SW of Ropesville McNabb Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.390, -102.400

Law enforcement reported water and mud overflowing sections of roads in southeast Hockley County. The flash flooding forced the closure of FM Road 1585, FM Road 168 and County Road 41 for a few hours. One section of FM Road 1585 had water up to the headlights of a car. Travel was still impeded the following day until mud could be plowed free from the road.

Thunderstorm Wind, Lynn

When
August 22, 6:27 PM CST to 6:34 PM CST
Where
Lynn County, 2.07 mi N of Tahoka
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.210, -101.780

Measured by a Texas Tech University West Texas mesonet near Tahoka at 1828 CST. Severe gusts of 58 mph and 59 mph were also measured at 1827 CST and 1834 CST, respectively.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713492, 709519, 709520, 711899, 709525, 709521, 709522, 709523.